MAUDE Adverse Event Report: STRYKER SPINE-US XIA DEFORMITY UNIPLANAR SCREW REDUCTION DIA 5.5 X 35MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA DEFORMITY UNIPLANAR SCREW REDUCTION DIA 5.5 X 35MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482365535
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 06/04/2018
Type of Reportable Event Malfunction
Event or Problem Description
During a pso and vcr surgery, three distal screws were tightened and one proximal screw.While compressing and tightening the screw in question, the tulip and screw shaft separated.The surgery was completed successfully using an alternate screw.No adverse consequences to the patient were reported.
 
Additional Manufacturer Narrative
The customer reported event was confirmed via visual inspection.The surgery was completed successfully with no delay.There was deformation on both the tulip head locking clip and the screw shank head, indicative of the tulip being overextended in one direction which caused it to disengage fully from the shank.This can happen if the rod is not fully seated into the tulip head (too high, too low, not horizontal, etc.).It was reported that the rod may not have been fully seated into the tulip due to patient's deformity.Additionally excessive compressive force applied can cause the tulip head to overextend in one direction and disengage.The surgical technique advises extra caution when the rod is not horizontally placed into the screw head, too high, or there is an acute convex or concave bend contoured into the rod.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.The most likely root cause is determined to be user error as excessive force was applied.
 
Event or Problem Description

Brand Name
XIA DEFORMITY UNIPLANAR SCREW REDUCTION DIA 5.5 X 35MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7643355
Report Number0009617544-2018-00159
Device Sequence Number1652368
Product Code NKB
UDI-Device Identifier07613327000900
UDI-Public(01)07613327000900
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number482365535
Device Catalogue Number482365535
Device Lot Number17E517
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2018
Initial Date Received by Manufacturer 06/04/2018
Supplement Date Received by Manufacturer09/28/2018
Initial Report FDA Received Date06/27/2018
Supplement Report FDA Received Date10/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age14 YR